What is Emulsion Paint Poisoning?
- Emulsion paints are common, water-based paints used for interior walls and ceilings (with a variety of surfaces - concrete, plaster, masonry, wood, drywall, etc.). If the emulsion paints are water-based acrylic or latex, they are used for exterior walls and surfaces
- Emulsion Paint Poisoning is the accidental or intentional intake of the compound. The intake may be through swallowing the liquid or inhaling vapors of such compounds
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Emulsion Paint Poisoning may be also referred to as the following:
- Acrylic Emulsion Paint Poisoning
- Deck Paint Poisoning
- Emulsion Paint Toxicity
- Water-Based Latex Paint Poisoning
What are the Causes of Emulsion Paint Poisoning?
- Emulsion Paint Poisoning is caused by the ingestion (through inhalation or swallowing) of emulsion paints. The chemical may also get into the eye, resulting in eye-related symptoms
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The toxic ingredients contained in these paints may include vinyl acrylic, styrene acrylic, volatile organic compounds (VOCs), synthetic pigments (such as iron oxide, titanium dioxide, and calcium carbonate), ultraviolet stabilizers, thickeners, and texturizers
Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.
What are the Signs and Symptoms of Emulsion Paint Poisoning?
The signs and symptoms of Emulsion Paint Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, respiratory system, vascular system, skin and ENT may be affected.
The signs and symptoms of Emulsion Paint Poisoning may include:
- Burning and associated pain in the mouth, throat, and food-pipe; this may affect the nose, ears, and eyes
- Throat inflammation may cause difficulty in swallowing, breathing
- Respiratory difficulties, which may be severe if the paint is inhaled
- Choking on the paint may lead to severe respiratory distress
- Headache and weakness
- Feeling dizzy or drowsy
- Nausea, vomiting (blood in vomit may be seen)
- Bloody stools
- Stomach and abdominal pain that may be severe and cramping
- Irregular heart-rate
- Vision abnormalities including vision loss
- Low response level
How is First Aid administered for Emulsion Paint Poisoning?
First Aid tips for Emulsion Paint Poisoning:
- Call 911 or your local emergency help number immediately, for emergency assistance
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
- Carefully remove the individual from the exposure area; move them to region of fresh air immediately
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- If exposure of the eye has occurred, then wash thoroughly with copious amounts of water. Any paint on skin may be washed away
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Following an ingestion of the substance, immediately give water or milk to drink
- In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
- Take individual to emergency room (ER) for further treatment
- Always try to take the compound bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Monitor vital signs
- Medically manage symptoms and provide breathing support, if necessary
- Wash eyes repeatedly and thoroughly (irrigation), to eliminate any remaining compound
- Administer fluids by an intravenous drip line
Who should administer First Aid for Emulsion Paint Poisoning?
First aid for Emulsion Paint Poisoning is administered by healthcare professionals.
- The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Emulsion Paint Poisoning?
- The prognosis of Emulsion Paint Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
- Since, the ingredients of emulsion paints may be poisonous, the severity of damage to the body, and consequently the prognosis, is mostly based on the amount of chemical ingested/inhaled and the promptness with which treatment is provided
In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Emulsion Paint Poisoning be Prevented?
Emulsion Paint Poisoning can be prevented by:
- Using alternative paints that contain low to zero VOC
- Always following instructions for usage of any household products
- Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
- Keep all poisons correctly labeled and in suitable storage locations
- Using appropriate protective wear when working with such chemicals (such as face masks and hand gloves)
- Working in well-ventilated spaces while using these paints
- Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, amount and time of consumption of the substance
- Age and weight of the individual
- And, the overall health status of the individual